Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 61, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 1, 1997, 4:24 PM EDT for Martin County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1997, 4:24 PM EDT (20:24 UTC)
- Expired
- Jul 1, 1997, 5:10 PM EDT
- In force
- 46 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:45 PM EDT | Hail 0.75 | Stuart, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Miami, FL (KMIA), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
308 WUUS01 KMLB 012024 RRB SVRMLB FLC085-FLZ501-012110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 424 PM EDT TUE JUL 1 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...EASTERN MARTIN COUNTY AT 423 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STUART IN NORTHEAST MARTIN COUNTY. THE STORM IS MOVING SOUTHEAST AND WILL AFFECT THE COASTAL SECTIONS OF MARTIN COUNTY THROUGH 5 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:18 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 1, 2:18 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 218 PM EDT TUE JUL 1 1997 CURRENTLY...AS EXPECTED...CAPE CANAVERAL PRECIPITABLE WATER AT 14Z INCREASED TO 1.89. HOWEVER...ONLY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS EAST CENTRAL FLORIDA IN REGIONS OF BEST LOW LEVEL CONVERGENCE...MAINLY RIGHT ALONG THE COAST WHERE A WEAK SEA BREEZE WAS FORMING. THIS EVENING...ADDITIONAL STORMS WILL FORM THROUGH BOUNDARY INTERACTIONS...WITH NO MORE THAN 30 PERCENT COVERAGE UNTIL SHORTLY AFTER SUNSET. WEDNESDAY...MODELS SHOW VORT LOBE DROPPING SOUTHEAST DOWN THE PENINSULA AND NEGATIVE VORTICITY ADVECTION FORECAST BY EVENING. MOISTURE WILL REMAIN ABOVE NORMAL. NGM SHOWS MORE MID LEVEL DRYING. 12Z FORECAST SOUNDINGS ACTUALLY SHOWING MORE CAPE THAN TODAY...BUT EXPECT CONVECTION WILL BE SCATTERED AGAIN TOMORROW. THERE MAY BE SOME STRONGER CELLS DUE TO VORT LOBE AND PRESENCE OF DRIER MID LEVEL AIR. POPS OF 30/40 INTERIOR/NORTH AND 40/50 COAST/SOUTH LOOK GOOD. THURSDAY...CONTINUED SLOW MOVEMENT OF TROUGH EASTWARD WITH SUPPRESSING HIGH PRESSURE RIDGE BEGINNING TO NOSE INTO THE AREA. MODELS KEEP PRECIPITABLE WATER VALUES ABOVE CLIMO. WOULD EXPECT THAT SOME OF THE DRIER MID LEVEL AIR FILTERING INTO LOWER LEVELS WOULD START TO RESULT IN LOWERED VALUES. TEMPS ALOFT FORECAST TO WARM A DEGREE OR TWO SO THIS SHOULD LIMIT STORMS TO BEST CONVERGENT AREAS. THEREFORE...POPS OF 30 INLAND AND 30/40 COAST SHOULD BE OKAY. LASCODY
In the hours before
Special weather statement, Jul 1, 11:05 AM EDT, 5 hours 19 minutes before
FLZ041-044>047-053-054-058-059-064-501-011630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1105 AM EDT TUE JUL 1 1997 SYNOPSIS...HIGH PRESSURE CENTERED OVER THE GULF OF MEXICO COMBINED WITH TROPICAL DEPRESSION ONE WELL NORTHEAST OF THE AREA WILL PRODUCE A WEST NORTHWEST WIND FLOW ACROSS THE AREA. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST AT 10 TO 15 MPH THROUGH THE AFTERNOON AND GRADUALLY INCREASE IN COVERAGE AND INTENSITY. MARINE OUTLOOK...THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE PENINSULA AND AFFECT THE INTRACOASTAL AND ADJACENT COASTAL WATERS BY MID AFTERNOON AND CONTINUE INTO THE EARLY EVENING. THREATS...STRONGER STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH AND SMALL HAIL. ALL STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND POTENTIALLY DEADLY LIGHTNING. ISOLATED WATERSPOUTS ARE POSSIBLE OVER THE INTRACOASTAL AND NEARSHORE COASTAL WATERS. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:24 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.